Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 312, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 14, 2018, 7:29 PM MDT for Adams County, Arapahoe County, Elbert County, Colorado. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2018, 7:29 PM MDT (01:29 UTC)
- Expired
- Aug 14, 2018, 8:15 PM MDT
- In force
- 46 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Adams County, CO, Arapahoe County, CO, Elbert County, CO
The radar
The Denver radar (KFTG), 25 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 1.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 507 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 2178 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
558
WUUS55 KBOU 150129
SVRBOU
COC001-005-039-150215-
/O.NEW.KBOU.SV.W.0312.180815T0129Z-180815T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
729 PM MDT TUE AUG 14 2018
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Northwestern Elbert County in east central Colorado...
Central Arapahoe County in northeastern Colorado...
South central Adams County in northeastern Colorado...
* Until 815 PM MDT.
* At 729 PM MDT, severe thunderstorms were located along a line
extending from near Manila Village to near Arapahoe Park, moving
southeast at 10 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings. Hail damage to
vehicles is expected.
* Locations impacted include...
Southeastern Aurora, eastern Centennial, Bennett, Watkins, Byers,
Manila Village, Arapahoe Park, Strasburg and Ponderosa Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3947 10467 3956 10466 3957 10475 3962 10480
3984 10448 3966 10410 3934 10455
TIME...MOT...LOC 0129Z 313DEG 11KT 3975 10449 3963 10467
HAIL...1.00IN
WIND...70MPH
$$
HANSON2 follow-up statements
715
WWUS55 KBOU 150147
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
747 PM MDT TUE AUG 14 2018
COC001-150155-
/O.CAN.KBOU.SV.W.0312.000000T0000Z-180815T0215Z/
Adams CO-
747 PM MDT TUE AUG 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ADAMS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3958 10466 3973 10455 3962 10416 3943 10442
TIME...MOT...LOC 0145Z 298DEG 20KT 3962 10453
$$
COC005-039-150215-
/O.CON.KBOU.SV.W.0312.000000T0000Z-180815T0215Z/
Elbert CO-Arapahoe CO-
747 PM MDT TUE AUG 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR NORTH CENTRAL ELBERT AND CENTRAL ARAPAHOE COUNTIES...
At 745 PM MDT, a severe thunderstorm was located 8 miles east of
Arapahoe Park, or 24 miles east of Denver, moving southeast at 25
mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings. Hail damage to vehicles is
expected.
This severe thunderstorm will remain over mainly rural areas of north
central Elbert and central Arapahoe Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3958 10466 3973 10455 3962 10416 3943 10442
TIME...MOT...LOC 0145Z 298DEG 20KT 3962 10453
HAIL...1.00IN
WIND...70MPH
$$
HANSON090
WWUS55 KBOU 150211
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
811 PM MDT TUE AUG 14 2018
COC005-039-150219-
/O.EXP.KBOU.SV.W.0312.000000T0000Z-180815T0215Z/
Elbert CO-Arapahoe CO-
811 PM MDT TUE AUG 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL ELBERT AND
CENTRAL ARAPAHOE COUNTIES WILL EXPIRE AT 815 PM MDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Warning remains in effect for South Central Arapahoe
County and North Central Elbert County.
LAT...LON 3958 10466 3973 10455 3962 10416 3943 10442
TIME...MOT...LOC 0209Z 313DEG 11KT 3957 10446
$$
HANSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:25 PM MDT, 5 hours 4 minutes earlier.
Area forecast discussion, Aug 14, 2:25 PM MDT, 5 hours 4 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 225 PM MDT Tue Aug 14 2018 .SHORT TERM...(This evening through Wednesday) Issued at 222 PM MDT Tue Aug 14 2018 Thunderstorms will continue to form over the mountains and foothills this afternoon. Once the Urban Corridor and near by plains destabilize more, the storms will be able to progress eastward. Latest RAP and HRRR showing CAPE of 800-1400 J/kg in the foothills and across the Urban Corridor late this afternoon and evening. This combined with precipitable water values around an inch and lift from a trough over Montana and Wyoming is expected to produce scattered thunderstorms over the mountains, foothills, and Urban Corridor. The airmass becomes more capped and more stable across the eastern plains. Expect storms to die off as they move east of the Urban Corridor this evening. For Wednesday, a boundary will be over eastern Colorado. To the west of it, models indicate there will be drier air. Also, most of the models keep convection south of I-70 Wednesday. However, there should be enough convergence along the boundary, moisture, and instability to produce a few storms. Flow aloft will increase and produce better shear. This along with CAPE of 1000-1500 J/kg could produce a few severe storms Wednesday afternoon over the eastern plains. .LONG TERM...(Wednesday night through Tuesday) Issued at 222 PM MDT Tue Aug 14 2018 By Wednesday night the upper ridge will be over New Mexico and extend east over the Gulf coast. Specific humidity values will increase with PW values reaching to above an inch by late Wednesday. For Wednesday night storms will mainly be focused over the higher terrain of the Palmer divide with some cells being able to move over the plains with the breakdown and northern movement of the surface low. These storms will mainly be capable of gusty winds and small hail. For Thursday and Friday the upper ridge will retrograde back to the West and North in Colorado. This will help to bring increased NW flow over the state. A cold front will push through over the NE plains Thursday afternoon that could produce enough CIN around peak heating time to inhibit much convective potential outside of the higher elevations of the mountains and foothills. Temperatures Thursday will be hovering just around normal for this time of year with highs in the mid to upper 80s. For Friday, some fog could be possible over the plains during the early morning hours as moisture will be high and temperatures slightly cooler in the post frontal airmass. By the late morning hours a disturbance embedded in the NW flow aloft will move over helping to introduce lift for storm development across the plains by the late afternoon hours. Instability is better over the far eastern plains after convective initiation with CAPE in the 1000-1500 j/kg with just around 500 over the Urban Corridor according to the GFS. PW values remain over an inch with steering flow only 10-15 kts. This indicates that any storms that do form will be slower moving and could produce a quick half inch in less than 30 minutes under the stronger cells. Friday will be slightly warmer than Thursday with highs in the upper 80s. For the weekend and into the start of next week the upper ridge will fully transition to over the western CONUS leaving Colorado in increased NW flow. This will allow for the influx of upper waves and fronts to bring cooler air and increased chances of showers and thunderstorms to the region. The first shortwave will move through Saturday into Sunday bringing storms Saturday late afternoon and evening capable of brief heavy rain and small hail. As the shortwave moved over forcing could continue storms overnight into Sunday. A cold front is set to move out of WY into CO Monday ushering in continued cooler temperatures with highs possibly in the 70s by Monday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 222 PM MDT Tue Aug 14 2018 Scattered thunderstorms are expected to move off the higher terrain and across the Denver area late this afternoon and evening, 22Z to 03Z. Just mid and high clouds are expected tonight and into Wednesday. Smoke will persist and may limit visibility somewhat. There will be a slight chance for thunderstorms Wednesday afternoon, not as high of chance as today. The better chance for storms Wednesday will be south and east of the Denver area. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Meier LONG TERM...Bowen AVIATION...Meier
Hazardous weather outlook, Aug 14, 11:00 AM MDT, 8 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1100 AM MDT Tue Aug 14 2018 COZ030>051-151700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1100 AM MDT Tue Aug 14 2018 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms will develop over the mountains and foothills this afternoon. Storms are expected to spread onto the Urban Corridor and nearby plains in the late afternoon and early evening. Heavy rain, wind gusts to 50 mph,and small hail will occur with some of the storms. A severe storm or two can't be ruled out with hail larger than one inch in diameter. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Isolated to scattered storms will be possible Wednesday through Friday. On Wednesday, one or two of the storms across the Palmer Divide and plains east of Denver could become marginally severe with hail and damaging winds possible. By the end of the work week, locally heavy rainfall will be possible from thunderstorms which will tend to be slower moving. On Saturday, an upper level trough of low pressure moving over the state may lead to an increase in storm activity with some stronger storms possible east of the mountains. Temperatures through the period will be close to seasonal normals with highs in the upper 80s with a cool down by Sunday with highs dropping into the lower 80s. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
In the hours before
Local storm report, Aug 14, 5:25 PM MDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
525 PM MDT TUE AUG 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM HAIL 4 WSW BERTHOUD 40.28N 105.15W
08/14/2018 M1.00 INCH LARIMER CO PUBLIC
0510 PM HAIL 2 N LONGMONT 40.20N 105.11W
08/14/2018 M1.25 INCH BOULDER CO PUBLIC
&&
KBOWENLocal storm report, Aug 14, 5:57 PM MDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
557 PM MDT TUE AUG 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL 3 S LAKEWOOD 39.66N 105.10W
08/14/2018 M0.88 INCH JEFFERSON CO PUBLIC
0545 PM HAIL FREDERICK 40.11N 104.94W
08/14/2018 E0.75 INCH WELD CO TRAINED SPOTTER
0540 PM HAIL LAKEWOOD 39.69N 105.11W
08/14/2018 E0.50 INCH JEFFERSON CO TRAINED SPOTTER
0530 PM HAIL 2 NNE ARVADA 39.84N 105.10W
08/14/2018 M1.00 INCH JEFFERSON CO TRAINED SPOTTER
0520 PM HAIL 3 SE HARRIS PARK 39.48N 105.48W
08/14/2018 M1.50 INCH PARK CO TRAINED SPOTTER
0519 PM HAIL 1 SE GOLDEN 39.73N 105.20W
08/14/2018 M1.25 INCH JEFFERSON CO TRAINED SPOTTER
0513 PM HAIL 2 N LONGMONT 40.20N 105.11W
08/14/2018 M1.25 INCH BOULDER CO PUBLIC
0512 PM HAIL 1 SSW LONGMONT 40.15N 105.12W
08/14/2018 M1.25 INCH BOULDER CO TRAINED SPOTTER
0454 PM HAIL 4 WSW BERTHOUD 40.28N 105.15W
08/14/2018 M1.00 INCH LARIMER CO PUBLIC
&&Special weather statement, Aug 14, 6:30 PM MDT, 59 minutes before
Special Weather Statement
National Weather Service Denver CO
630 PM MDT TUE AUG 14 2018
COZ040-041-150115-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
630 PM MDT TUE AUG 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DOUGLAS COUNTY UNTIL 715
PM MDT...
At 629 PM MDT, Doppler radar was tracking a strong thunderstorm near
Beverly Hills, or 18 miles south of Denver, moving southeast at 20
mph.
Half inch hail and wind gusts up to 50 mph will be possible with
this storm. Hail may accumulate on roadways causing hazardous travel
and clogging drains.
Locations impacted include...
Southern Centennial, eastern Highlands Ranch, Castle Rock,
southwestern Parker, Lone Tree, Elizabeth, Surrey Ridge, The Pinery,
Louviers, Franktown, Beverly Hills, Ponderosa Park and Sedalia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3936 10496 3938 10495 3941 10495 3941 10497
3942 10499 3944 10501 3944 10502 3946 10502
3947 10505 3958 10491 3937 10456 3922 10485
TIME...MOT...LOC 0029Z 315DEG 18KT 3946 10491
KRIEDERMANSpecial weather statement, Aug 14, 6:31 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Denver CO
631 PM MDT TUE AUG 14 2018
COZ036-041-150115-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
631 PM MDT TUE AUG 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DOUGLAS AND SOUTH
CENTRAL JEFFERSON COUNTIES UNTIL 715 PM MDT...
At 630 PM MDT, Doppler radar was tracking a strong thunderstorm near
Deckers, or 33 miles south of Denver, moving southeast at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Larkspur, Westcreek, Cheesman Reservoir, Deckers, Perry Park and
Devils Head.
LAT...LON 3913 10519 3924 10534 3938 10520 3920 10479
3913 10486
TIME...MOT...LOC 0030Z 306DEG 15KT 3927 10520
HANSONSpecial weather statement, Aug 14, 6:59 PM MDT, 30 minutes before
Special Weather Statement National Weather Service Denver CO 659 PM MDT TUE AUG 14 2018 COZ040-041-045-150200- Elbert/Central and East Douglas Counties Above 6000 Feet CO- Central and East Adams and Arapahoe Counties CO- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County CO- 659 PM MDT TUE AUG 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOUGLAS...WESTERN ARAPAHOE...CENTRAL DENVER AND SOUTHWESTERN ADAMS COUNTIES UNTIL 800 PM MDT... At 659 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 3 miles north of Manila Village to Aurora, or along a line extending from 43 miles south of Greeley to 5 miles east of Denver. Movement was southeast at 15 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with these storms. Hail may accumulate on roadways causing hazardous travel and clog drains causing localized flooding problems. Locations impacted include... Eastern Denver, Aurora, eastern Centennial, Parker, southern Denver International Airport, Bennett, Watkins, Manila Village, Arapahoe Park, Buckley AFB and Strasburg. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3966 10422 3950 10475 3975 10493 3988 10449 TIME...MOT...LOC 0059Z 316DEG 14KT 3981 10453 3971 10486 KRIEDERMAN
Special weather statement, Aug 14, 7:25 PM MDT, 4 minutes before
Special Weather Statement National Weather Service Denver CO 725 PM MDT TUE AUG 14 2018 COZ041-150145- Elbert/Central and East Douglas Counties Above 6000 Feet CO- 725 PM MDT TUE AUG 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DOUGLAS AND WEST CENTRAL ELBERT COUNTIES UNTIL 745 PM MDT... At 724 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles west of Elbert, or 26 miles northeast of Colorado Springs, moving southeast at 20 mph. Half inch hail, winds in excess of 40 mph and heavy rain will be possible with this storm. Hail may accumulate on roadways causing hazardous travel. Rainfall rates of up to an inch in 15 minutes or less may cause localized flooding issues. Locations impacted include... Elbert. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3918 10474 3931 10462 3913 10431 3913 10470 TIME...MOT...LOC 0124Z 314DEG 18KT 3919 10463 KRIEDERMAN
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 6:13 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Denver | 47 min |
| Aug 14, 6:30 PM MDT | Special Weather Statement | BOU | Douglas | 45 min |
| Aug 14, 6:31 PM MDT | Special Weather Statement | BOU | Douglas | 44 min |
| Aug 14, 6:39 PM MDT | Areal Flood Advisory | BOU | Douglas | 111 min |
| Aug 14, 6:59 PM MDT | Special Weather Statement | BOU | Arapahoe, Denver | 61 min |
| Aug 14, 7:09 PM MDT | Areal Flood Advisory | BOU | Adams, Arapahoe, Denver | 96 min |
| Aug 14, 7:25 PM MDT | Special Weather Statement | BOU | Douglas | 20 min |
| Aug 14, 8:01 PM MDT | Tornado Warning | BOU | Arapahoe, Elbert | 29 min |
| Aug 14, 10:10 PM MDT | Special Weather Statement | BOU | Park | 50 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.